Vermont, 2018

Damaging Wind in Vermont, August 6, 2018

August 6, 2018 · NWS BTV · 1 event in 1 county or zone

A weak surface trough moved along the International border with Canada during the evening of August 6th. Most of the thunderstorms remained north of the border, but one storm just passed south of the border bringing some damaging winds that downed trees in Norton, VT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak surface trough moved along the International border with Canada during the evening of August 6th. Most of the thunderstorms remained north of the border, but one storm just passed south of the border bringing some damaging winds that downed trees in Norton, VT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 6, 7:04 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 6, 7:04 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
804 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Expect a continuation of the above normal temperatures tonight
into Tuesday...but Tuesday will not be as hot as today. A cold
front will be gradually moving toward the region tonight and
Tuesday. Clouds will be on the increase along with the chance
for showers and a few storms tonight...but better chances for
showers and storms will come on Tuesday especially over
northeast New York and Vermont where strong gusty winds may
accompany some of the thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
As of 804 PM EDT Monday...Have gone ahead and let the heat
advisory go. Values are below critical levels...but still in the
80s to around 90. Won't get more noticeable cooling until after
midnight. Finally getting a bit more areal coverage of
convection this evening...especially up near the international
border where plenty of instability exists and just enough shear
to allow storms to get better organized. Should continue for a
couple more hours before intensity decreases and we start
getting convective debris clouds moving in to help limit
instability.

Previous Discussion...
Heat Advisory continues through 8:00 pm tonight for the Saint
Lawrence Valley of New York and the entire Champlain Valley.
We've had Heat Index values in the 95 to 101 degree range across
this area and that will continue for a few more hours.

The heat and humidity has led to some isolated convection over
far northern New York and Vermont. Convection has been mainly
pulse and should be fairly isolated this afternoon and evening.
Slightly better organized storms over southeast Ontario may make
it into the northern half of the area tonight and have continued
with isolated to scattered showers/storms overnight tonight.
Lows will be in the mid 60s to lower 70s.

Composite analysis suggests potential for strong to possibly
severe storms will exist on Tuesday...mainly across northeast
New York and Vermont. Have included gusty winds in the forecast
across this area as instability will likely be maximized here
with more sunshine and warmer temperatures. Points west will see
a bit more cloud cover and this will limit instability a bit.
Pre- frontal trough will exist over northeast New York by early
afternoon to help focus the development of convection. Flow
aloft will be sufficient to support some organized storms and
with the best instability over Vermont...especially central and
southern...strong or possibly severe storms may develop.
Activity should decrease in intensity and areal coverage Tuesday
night.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 416 PM EDT Monday...Shortwave energy moving through the
west-southwest flow will be the focus for some isolated to
scattered showers and thunderstorms across the area on
Wednesday. Severe composite diagram indicates that the greatest
instability and shear will likely be south across southern New
England, however a few pockets of 1000-1500 J/kg CAPE may be
possible along the high terrain, coupled with 25-30 kt of 0-6 km
shear...this could allow a few storms to develop. High res
guidance supports this idea as well with some scattered cell
developing across the high terrain and moving generally westward
in the steering flow. At this time, do not anticipate any
severe storms to develop. Overnight Wednesday, some lingering
showers and thunderstorms may be possible across eastern VT as
another weak shortwave moves across.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 416 PM EDT Monday...As has been advertised over the last
few days, unsettled weather and uncertainty in the pattern
continues even with this latest suite of model guidance. Looking
at how models are handling the current conditions, have trended
more towards a blend of NAM/GFS with ECMWF being the outlier,
especially for Thursday. Therefore, expecting surface high
pressure and drier air to move in from west to east on Thursday
with decreasing chances for precipitation throughout the day.
Scattered showers may be possible as we will still be under the
influence of the upper level trough, but with low to mid level
height rises expect anything to be confined mainly to the high
terrain.

Going forward, there exists a chance for showers and thunderstorms
through the weekend, but exactly which day depends on what model you
look at. Thus, at the time have kept the chance for rain around thru
Sunday. Exactly what happens with the long wave pattern is highly
dependent on the system coming onshore along the Pacific
Northwest sometime on Friday. The location of the developing
cut-off low over the Great Lakes/Mid-Atlantic will greatly
influence whether we see cool cloudy conditions or some clearing
with a ridge building to the east of it. Overall, temperatures
will continue to be slightly above normal through the period
with high temperatures in the low to mid 80s and low in the
lower 60s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Through 00Z WEDNESDAY...VFR conditions are expected through the
period with the exception of KMPV. There may be some low clouds
and fog between 06z and 12z at this locations that could result
in IFR to LIFR conditions. Otherwise...expected increasing
clouds after 10z for all areas...but ceilings will generally be
above 4000 feet. Scattered showers will also be possible but VFR
visibilities are expected. A better chance for showers and
thunderstorms will occur after 18z and this will be when we
could see MVFR to IFR conditions in any thunderstorms. Winds
will be from the south and southwest at speeds generally under
15 knots.

Outlook...

Tuesday Night: VFR. Chance SHRA, Chance TSRA.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Wednesday Night: VFR. Chance SHRA, Slight chance TSRA.
Thursday: VFR. Slight chance SHRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Slight chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Evenson
Hazardous weather outlook, Aug 6, 6:59 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
759 PM EDT Mon Aug 6 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-080000-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
759 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 2:07 PM EST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Burlington VT
307 PM EDT MON AUG 6 2018

VTZ001-002-016-061945-
Western Franklin-Grand Isle-Eastern Franklin-
307 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRAND ISLE AND
NORTHWESTERN FRANKLIN COUNTIES...

At 306 PM EDT, a strong thunderstorm was located over Swanton, moving
east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Franklin, Swanton, Swanton Village, Highgate Falls, Highgate,
Sheldon, Lake Carmi State Park, Fairfield, North Hero, Enosburg Falls
Village, St. Albans Town, Berkshire, Enosburg, Swanton Junction,
Sheldon Junction, Highgate Center, North Sheldon, Allens Bay In Grand
Isle County, East Highgate and Cheney Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4484 7326 4497 7321 4499 7279 4480 7284
TIME...MOT...LOC 1906Z 273DEG 19KT 4490 7316

Clay
Special weather statement, Aug 6, 3:10 PM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
410 PM EDT MON AUG 6 2018

VTZ003-062100-
Orleans-
410 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORLEANS COUNTY...

At 410 PM EDT, a strong thunderstorm was located over Troy, moving
southeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Newport City, Orleans, Derby Center, Newport Town, Jay In Franklin
County, Irasburg, Orleans Village, Newport Center, North Troy
Village, Brownington, Derby, Coventry, Troy, Barton Village,
Brownington Village, Derby Center Village, Barton, Derby Line
Village, Jay and Holland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4499 7202 4474 7218 4494 7248 4501 7245
      4501 7223
TIME...MOT...LOC 2010Z 293DEG 21KT 4494 7240

Clay
Special weather statement, Aug 6, 6:30 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Burlington VT
730 PM EDT MON AUG 6 2018

VTZ003-006-016-070015-
Eastern Franklin-Orleans-Lamoille-
730 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAMOILLE...CENTRAL
ORLEANS AND SOUTHEASTERN FRANKLIN COUNTIES...

At 730 PM EDT, a strong thunderstorm was located over Bakersfield,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Newport City, Orleans, Derby Center, Newport Town, Eden, Westmore,
Bakersfield, Orleans Village, Montgomery Center, Brownington, Albany,
Montgomery, Coventry, Barton, Troy, Belvidere Center, Brownington
Village, Belvidere, Waterville and Irasburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4500 7209 4474 7201 4474 7209 4475 7211
      4473 7211 4469 7282 4478 7285 4485 7284
TIME...MOT...LOC 2330Z 261DEG 21KT 4478 7275

Clay
Special weather statement, Aug 6, 6:54 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
754 PM EDT MON AUG 6 2018

VTZ003-004-070045-
Essex-Orleans-
754 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS AND
NORTHERN ESSEX COUNTIES...

At 754 PM EDT, a strong thunderstorm was located near Warners Grant,
moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Canaan, Averill, Warren Gore, Warners Grant, Norton, Averys Gore,
Holland, Lemington, Morgan, Lewis, Beecher Falls and Morgan Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4500 7149 4500 7154 4498 7154 4496 7151
      4493 7152 4491 7150 4489 7151 4486 7155
      4490 7199 4501 7203 4501 7147
TIME...MOT...LOC 2354Z 262DEG 12KT 4497 7190

Clay

The radar

The Burlington radar (KCXX), 120 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
August 6, 7:28 PM EST
Where
Essex County, 0.69 mi S of Norton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.990, -71.800

US Customs reports several trees down along Highway 114 south of Norton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773379.